Wyoming, 2014

Winter Storm and High Wind in Wyoming, February 12 to 13, 2014

February 12 to 13, 2014 · NWS RIW · 9 events in 9 counties and zones

Another in a series of very wet Pacific storms brought more heavy snow to areas west of the Continental Divide. New snowfall of 29 inches fell at Hoback Junction in Teton County.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Another in a series of very wet Pacific storms brought more heavy snow to areas west of the Continental Divide. New snowfall of 29 inches fell at Hoback Junction in Teton County. Some other impressive amounts included 26 inches at Lewis Lake Divide in Yellowstone National Park and up to 2 feet at Alpine. East of the Divide, the story once again was strong winds in favored areas such as the Cody Foothills, the Green and Rattlesnake Range, and the south side of Casper. The maximum wind gust was 85 mph near Clark in the Cody Foothills. Portions of southeast Fremont and southern Natrona counties also reported wind gusts in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 11, 10:48 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 11, 10:48 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1048 PM MST TUE FEB 11 2014

.SHORT TERM...TONIGHT THROUGH WEDNESDAY (ISSUED AT 211 PM MST)

COMPLEX FORECAST WITH SNOW AND STRONG WINDS OVER THE WEST
SPREADING INTO THE BIGHORN MOUNTAINS...AND HIGH WINDS ALONG AND
NEAR THE EAST SLOPES OF THE MOUNTAINS AND THROUGH THE WIND CORRIDOR
FROM NORTHWEST SWEETWATER COUNTY...ACROSS SOUTHERN FREMONT COUNTY...
NATRONA COUNTY AND INTO SOUTHERN JOHNSON COUNTY. HAVE UPGRADED WINTER
STORM WATCH TO A WARNING AND ISSUED WINTER WEATHER ADVISORY FOR
EAST SLOPES OF WIND RIVER MOUNTAINS AND THE DUBOIS ZONE FROM
DUBOIS TO NEAR TOGWOTEE PASS...AND ACROSS THE LOWER ELEVATIONS OF
SUBLETTE AND SOUTHERN LINCOLN COUNTIES. SNOWFALL WILL TAPER OFF IN
THE WEST THIS EVENING BUT NOT COMPLETELY END IN THE MOUNTAINS AND THEN
EARLY IN THE MORNING THE EASTERN EDGE OF THE PACIFIC JET STREAM
AND DEEP MOISTURE PLUME WILL BEGIN TO MOVE INTO WESTERN WYOMING.
THE JET WILL SUPPORT VERY STRONG WINDS IN THE MOUNTAINS AND LIKELY
PRODUCE MOUNTAIN WAVES ALONG THE EAST SLOPES OF THE ABSAROKA...
WIND RIVER AND BIGHORN MOUNTAINS. IT APPEARS THAT THE WAVE LENGTH
BETWEEN THE ABSAROKA WAVE WILL COME INTO PHASE WITH THE WAVE IN THE
LEE OF THE SOUTHERN BIGHORN MOUNTAINS.  THIS IS A RATHER RARE OCCURRENCE
AND IS ESSENTIAL FOR STRONG WEST DOWNSLOPE WINDS ALONG AND NEAR THE
EAST SLOPES OF THE BIGHORN MOUNTAINS. AT LEAST THE HIGH RESOLUTION
MODELS HAVE THE WAVES IN PHASE...NOW WE WILL SEE IF IT ACTUALLY
HAPPENS. TEMPERATURE WARM UP WILL CONTINUE WITH SOME PESKY COLD POOLS
IN THE BIG HORN...WIND RIVER AND GREEN RIVER BASINS. BUT EVEN
THESE AREAS WILL MODIFY SOME.  SNOWFALL STILL LOOKS GOOD IN THE WESTERN
MOUNTAINS. THE STRONG WINDS WILL HAMPER MEASUREMENT WITH
SIGNIFICANT BLOWING AND DRIFTING EXPECTED.

.MID TERM...WEDNESDAY NIGHT THROUGH FRIDAY

WINTER STORM WILL BE ONGOING AT THE START OF THIS PERIOD AND
CONTINUE AT LEAST INTO THURSDAY MORNING BEFORE POSSIBLY TAPER OFF.
TEMPERATURES ARE ALSO QUITE WARM WITH THIS SYSTEM BY THE LATTER
STAGES SO THE VALLEYS MAY DEAL WITH A CHANGEOVER OR MIXTURE AT TIMES
LIMITING OVERALL SNOWFALL AMOUNTS FOR THE LAST THIRD OF THE STORM OR
SO. OTHERWISE...IDEA OF A 1 TO 2 FEET IN THE MOUNTAINS LOOKS GOOD
WITH 5 TO 10...6 TO 12 INCH RANGE FOR THE LOWER ELEVATIONS
ESPECIALLY WEDNESDAY AND WEDNESDAY NIGHT. EAST OF THE DIVIDE...WE'LL
BE LOOKING AT POTENTIAL HIGH WINDS INTO THE EVENING ACROSS THE WIND
CORRIDOR UP INTO SRN JOHNSON. POTENTIAL MOUNTAIN WAVE IN SRN JOHNSON
WITH STRONG WINDS WORKING VERY CLOSE TO THE SURFACE. UP IN THE CODY
FOOTHILLS...THE MOUNTAIN WAVE SIGNATURE IS LONGER LASTING AND THUS
THE WATCH WILL BE EXTENDED THROUGH WEDNESDAY NIGHT. LCL WRF STILL
SHOWING UPSTREAM INVERSION JUST ABOVE MOUNTAIN TOP ALONG WITH RIGHT
FRONT QUAD OF THE JET APPROACHING. THE FROUDE NUMBER IS ALSO RIGHT
AROUND ONE INTO WEDNESDAY NIGHT...ESPECIALLY OVER THE MAIN ABSAROKA
FRONT SO WILL BE INTERESTING TO WATCH HOW THIS EVOLVES. WIND INTO
THE BARRIER IS AROUND 45KTS GIVE OR TAKE SO IF WE GET A SIGNIFICANT
MOUNTAIN WAVE EPISODE IT WILL LIKELY COME OFF THE HIGHER
MOUNTAINS...LIKE ABOVE CLARK. GAP FLOW SIGNATURE IS ALSO MODERATE
WITH H7 BARRIER DIFFERENCE OF 10 TO 13C. WINDS WILL ALSO LIKELY BE
QUITE STRONG FROM DUBOIS DOWN TO NEAR RIVERTON WEDNESDAY NIGHT WITH
THREAT FOR HIGH WINDS INCREASING THURSDAY WITH 160KT SEWD MOVING JET
ALONG WITH A COLD FRONT MOVING THROUGH. WILL HAVE TO WATCH THIS
CLOSELY FOR A POTENTIAL HIGH WIND EPISODE FROM DUBOIS DOWN TO
RIVERTON. THE EAST SLOPE OF THE WINDS AND LANDER FOOTHILLS WILL ALSO
BE CLOSE WITH ONLY THE WNW FLOW HAMPERING IT SOME. TEMPERATURES WILL
DEFINITELY BE WARMING UP WITH MIXED ATMOSPHERE AND FAIRLY MILD MID
LEVEL TEMPERATURES. NOT GOING WITH THE SOARING MAV GUIDANCE BUT
CLOSER TO THE MET/ECE WITH 40S AND SOME 50S EAST OF THE DIVIDE
THURSDAY AND FRIDAY.

ON FRIDAY...WE GET ANOTHER IMPRESSIVE LOOKING ISENTROPIC UPGLIDE
SIGNATURE WITH ACTIVE JET STREAM AND GOOD OROGRAPHIC POTENTIAL. WARM
MID LEVEL TEMPERATURES AGAIN MAKING THE VALLEYS TRICKY FOR RAIN/SNOW
LINE BUT MOUNTAINS SHOULD SEE ANOTHER SIGNIFICANT SNOW STORM
STARTING FRIDAY AND CONTINUING INTO THE MEDIUM RANGE PERIOD. MORE
WIND EAST OF THE DIVIDE WITH SOME HIGH WINDS POSSIBLE IN THE CODY
FOOTHILLS...WIND CORRIDOR AND DUBOIS TO RIVERTON AREA WITH
BORDERLINE HIGH WINDS ALONG THE EAST SLOPE OF THE WINDS AND LANDER
FOOTHILLS. ACTIVE PERIOD TO SAY THE LEAST!

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

SOUTHWEST FLOW CONTINUES TO DRAW WARM MOIST AIR UP INTO MUCH OF THE
FORECAST AREA FRIDAY EVENING AS SWIFT WESTERLY FLOW PERSISTS ALOFT.
SNOW WILL CONTINUE TO PILE UP ACROSS THE WESTERN MOUNTAINS AS A
SHORT WAVE CONTINUES TO TRACK EAST...A POSSIBLE RAIN SNOW MIX ACROSS
THE WESTERN VALLEYS WILL EVENTUALLY TURN TO ALL SNOW FRIDAY NIGHT.
WINDY TO EVEN HIGH WINDS WILL BE POSSIBLE IN THE KRKS-KCPR WIND
CORRIDOR FRIDAY AFTERNOON/EVENING AS THE LEE TROUGH DEVELOPS WITH
700MB FLOW AROUND 50KT. WARM AND WINDY CONDITIONS EAST OF THE DIVIDE
WILL EVENTUALLY GIVE WAY TO COOLER NORTHERLY FLOW AS ANOTHER COLD
FRONT MOVES SOUTH EAST OF THE DIVIDE...SOME SNOW WILL ALSO ACCOMPANY
THE FRONT WITH SOME ACCUMULATION POSSIBLE IN FAVORED UPSLOPE AREAS.

ALTHOUGH PRECIPITATION IS LIKELY OVER THE WEST SATURDAY...THERE WILL
BE PROBABLY BE A LULL IN THE INTENSITY/COVERAGE OF THE
PRECIPITATION...BEFORE MORE WIDESPREAD AND HEAVIER PRECIPITATION
AFFECT WESTERN WYOMING SATURDAY NIGHT AND SUNDAY. AGAIN COULD SEE
SIGNIFICANT MOUNTAIN SNOWFALL WHILE THE LOWER ELEVATIONS WILL
PROBABLY SEE RAIN AND SNOW AS ANOTHER PUSH OF VERY MILD AIR ARRIVES
WITH A PASSING RIDGE ON SATURDAY. AREAS EAST OF THE DIVIDE WILL
REMAIN MAINLY DRY DUE TO DOWNSLOPING...BUT COULD SEE SOME
PRECIPITATION SPILL EAST OF THE DIVIDE LATE SUNDAY INTO SUNDAY NIGHT
AS THE SHORTWAVE AND ASSOCIATED PACIFIC COLD FRONT ZIP EASTWARD
ACROSS THE FORECAST AREA...BREAKING DOWN THE WARM RIDGE.

GLOBAL MODELS THEN SHOW MAINLY DRY CONDITIONS WITH ONLY A HINT OF
SOME LIGHT SNOWFALL OVER THE NORTHWESTERN MOUNTAINS MONDAY AND
TUESDAY. HOWEVER BREEZY TO WINDY CONDITIONS WILL CONTINUE...FURTHER
ENHANCING THE MILD AIRMASS...RISING INTO THE 90TH PERCENTILE FOR
THIS TIME OF YEAR...WELL ABOVE NORMAL...POSSIBLY TRANSLATING TO
WIDESPREAD HIGHS IN THE MID TO UPPER 50S EAST OF THE DIVIDE.

&&

.AVIATION.../06Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

VFR CONDITIONS WILL PREVAIL OVER THE REGION THROUGH 06Z THURSDAY.
WINDY WEATHER WILL OCCUR AT KCOD AND KCPR AFTER 15Z AND CONTINUE
INTO WEDNESDAY EVENING.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

SNOW WILL INCREASE IN COVERAGE OVER WESTERN WY AFTER 12Z AND
CONTINUE THROUGH 06Z THURSDAY. THIS WILL BRING WIDESPREAD MVFR/IFR
CONDITIONS TO THE REGION. THE KJAC TERMINAL SITE WILL SEE SNOW AND
WIND FOR MUCH OF THE PERIOD. KBPI AND KPNA TERMINAL SITES WILL ALSO
HAVE MVFR/IFR CONDITIONS FOR MOST OF THE PERIOD. KRKS TERMINAL SITE
WILL SEE WINDY CONDITIONS FOR THE PERIOD WITH SNOW SHOWERS IN THE
VCNTY FROM 23Z WED THROUGH 12Z THURSDAY.

&&

.FIRE WEATHER...

NO FIRE WEATHER CONCERNS THIS WEEK. BASIN INVERSIONS WILL CONTINUE
TO ERODE IN THE WIND RIVER AND ABSAROKA FOOTHILLS IN ADDITION TO
THE USUAL WIND CORRIDOR FROM KRKS TO KCPR...WITH THE RETURN OF
GUSTY WEST TO SOUTHWEST WINDS BECOMING VERY STRONG BY WEDNESDAY.
OTHERWISE...LIGHT TO MODERATE SNOW IN THE WESTERN MOUNTAINS TODAY
WILL GIVE WAY TO HEAVY SNOW ON WEDNESDAY...BECOMING QUITE HEAVY AT
TIMES THROUGH THURSDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE
THROUGH THE REGION.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
WYZ011-019-020.

WINTER WEATHER ADVISORY FROM 5 AM WEDNESDAY TO 5 PM MST THURSDAY
WYZ015-016-026-027.

WINTER STORM WARNING FROM 5 AM WEDNESDAY TO 5 PM MST THURSDAY
WYZ001-002-012>014-023>025.

HIGH WIND WARNING FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT WYZ003.

&&

SHORT TERM...C.BAKER
MID TERM...SKRBAC
LONG TERM...ALLEN
AVIATION...AR
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Feb 11, 10:49 PM MST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1049 PM MST TUE FEB 11 2014

WYZ001>020-022>030-121200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1049 PM MST TUE FEB 11 2014

...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES FOR PORTIONS
OF WESTERN WYOMING WEDNESDAY THROUGH THURSDAY AFTERNOON...

...HIGH WIND WARNINGS OVER PORTIONS OF NORTHERN AND CENTRAL WYOMING
FROM EARLY WEDNESDAY THROUGH WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

LIGHT SNOW ACROSS THE WESTERN MOUNTAINS AND VALLEYS. VERY STRONG
WINDS COULD DEVELOP OVER THE CODY FOOTHILLS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND THURSDAY...A MAJOR SNOWSTORM IS EXPECTED TO IMPACT MUCH
OF WESTERN WYOMING. PLEASE SEE THE WINTER STORM WARNING FOR MORE
DETAILS. ALSO STRONG TO POTENTIALLY DAMAGING WINDS COULD IMPACT THE
CODY FOOTHILLS...AND THE WIND CORRIDOR FROM JEFFREY CITY TO CASPER
WEDNESDAY.

FRIDAY THROUGH SUNDAY...PERIODS OF SIGNIFICANT SNOWFALL WILL
CONTINUE AT TIMES IN THE WESTERN MOUNTAINS AND POSSIBLY VALLEYS.
STRONG WEST WINDS WILL BLOW OFF AND ON THROUGH THE PERIOD...
ESPECIALLY IN THE WIND CORRIDOR FROM ROCK SPRINGS TO CASPER AND
NEAR THE EAST SLOPE OF THE ABSAROKA AND WIND RIVER MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 3 high wind. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
February 12, 12:00 AM MST to February 13, 8:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

The Lewis Lake Divide SNOTEL site reported 26 inches of new snow.

Winter Storm, Teton & Gros Ventre Mountains

When
February 12, 5:00 AM MST to February 13, 7:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell across the region. Some of the highest amounts included 23 inches at Grand Targhee, 21 inches at Grassy Lake and 18 inches at Phillips Bench.

Winter Storm, Star Valley

When
February 12, 5:00 AM MST to 8:00 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Over a foot of snow was reported in several locations around Alpine. 8 inches of snow was reported in Bedford. Across the lower elevations of the valley, the snow mixed with rain and held accumulations down.

Winter Storm, Salt River & Wyoming Ranges

When
February 12, 5:00 AM MST to February 13, 2:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Heavy snow fell across the Salt and Wyoming Ranges. The Indian Creek and Blind Bull summits both reported 22 inches of new snow.

Winter Storm, Jackson Hole

When
February 12, 6:00 AM MST to 9:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Trained spotters reported from 6 to 12 inches of snow across the Jackson Valley.

Winter Storm, Upper Green River Basin Foothills

When
February 12, 7:00 AM MST to 9:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
Trained Spotter
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Snowfall of 9-10 inches fell at Bondurant with only 2-3 inches in Pinedale.

High Wind, Cody Foothills

When
February 12, 7:19 AM MST to 5:20 PM MST
Where
Cody Foothills forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Numerous wind gusts past 58 mph were reported at the weather sensor 5 miles WNW of Clark. The maximum gust reported was 85 mph at 0904 and 1104MST.

High Wind, Green Mountains & Rattlesnake Range

When
February 12, 10:00 AM MST to February 13, 4:30 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

There were numerous wind gusts above 58 mph at across the Green and Rattlesnake Range. The maximum gusts included 77 mph at Camp Creek and 76 mph at Fales Rock.

High Wind, Natrona County Lower Elevations

When
February 12, 11:00 AM MST to 12:30 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Strong gusts were reported south of Casper. A wind gust to 69 mph was reported on Outer Drive.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489180, 489188, 489197, 489201, 489191, 504014, 489210, 489211, 489879.